Alert archive / Georgia / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 3, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jan 23, 1999, 1:41 PM EST for Screven County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 23, 1999, 1:41 PM EST (18:41 UTC)
- Expired
- Jan 23, 1999, 2:05 PM EST
- In force
- 24 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Screven County, GA
The radar
The Charleston,SC radar (KCLX), 54 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 628 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KCHS 231842 RRA SVRCHS GAC251-231905- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 141 PM EST SAT JAN 23 1999 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN SCREVEN COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 205 PM EST * AT 140 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR THOMASBORO...MOVING NORTH NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ZEIGLER HILLTONIA WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF DIMES ARE POSSIBLE WITH THIS STORM.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 10:30 AM EST, 3 hours 11 minutes earlier.
Area forecast discussion, Jan 23, 10:30 AM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1030 AM EST SAT JAN 23 1999 LINE OF TSRA HV MADE IT ACRS CNTRL GA AND NOW CAN BE SEEN ENTERING WRN PTNS OF KCLX CVRG AREA. IN ADDITION SCT SHRA HV BEEN MVG NWD OFF THE CSTL WATERS AND INTO CSTL GA AND INLAND SC CNTYS. CLDS ARE PLENTIFUL ACRS MOST OF THE AREA ALTHO THERE IS STILL A GOOD DEAL OF SUN N AND E OF KNBC WHICH HAS ALLOWED TEMPS TO RAPIDLY RISE INTO THE UPPER 70S. HOWEVER APRS THAT CLDS ARE FINALLY STARTING TO FILL IN AS MOISTURE CONTS TO INCS. 12Z KCHS SNDG MODIFIED FOR CRNT CONDS SHOWS ARND 1600 CAPE W/JUST A WEAK CAP. HOWEVER THIS PROFILE SHOULD CONT TO UNDERGO A BIG CHANGE AND SUSPECT IT WILL BE QUITE A BIT WETTER BY 00Z. IF CLDS CONT FILL IN AND LIMIT INSOLATION FOR MOST THE AFTN BELIEVE THAT SVR THREAT WL BE MINIMAL WITH UNIDIRECTIONAL WIND PROFILES. ALTHO IF DESTABILIZATION CAN CONT TO OCCUR THRU THE DAY THEN SOME OF THESE CELLS OUT AHEAD OF THE LINE COULD BECOME INTERESTING. AS FAR AS THE ZONES GO LOOKS LIKE CAT POPS FOR INLAND GA CNTYS SHLD WORK FINE AS LINE OUT W SHLD MV INTO THOSE AREAS THIS AFTN. AND CHC POPS FOR KCHS VCNTY MAY WORK AS WELL. HOWEVER IN BETWEEN /INCLUDING KNBC AND KSAV/ LIKELY POPS MAY BE A BETTER CHOICE FOR THIS AFTN. FOR TEMPS MAY NEED A LARGE RANGE FM CSTL TO INLAND SCTNS OF CHS ZONE W/TEMPS APRCHG 80 AT KCHS BUT ONLY 70 DOWNTOWN. FURTHER S AND W CLD CVR MAY LIMIT MAXES TO MID 70S. WINDS HV BCM GUSTY ESPC WHERE THERE HAS BEEN SOME SUNSHINE. LAKE WIND ADVSY FOR MOULTRIE LOOKS GOOD BUT CAUTION ON AREA LAKES IN GA MAY BE MARGINAL W/MIXING LIMITED. CWF...CURRENT FCST LOOKS ON TRACK AND XPCT LITTLE IN THE WAY OF CHNGS OF PACKAGE. S/SE FLOW WL CONT TO INCR THRU THE DAY .CHS... SC...SMALL CRAFT ADVISORY SOUTH SANTEE TO SAVANNAH AND CHS HARBOR. GA...SMALL CRAFT ADVISORY SAVANNAH TO ALTAMAHA.
In the hours before
Special weather statement, Jan 23, 1:00 PM EST, 41 minutes before
AMZ330-335-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>050-241100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 100 PM EST SAT JAN 23 1999 ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. IN ADDITION...HEAVY RAINFALL IS EXPECTED ACROSS SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA THROUGH TONIGHT. A LARGE AREA OF SHOWERS AND THUNDERSTORMS HAVE FORMED OUT AHEAD OF A COLD FRONT AND STRONG UPPER LEVEL SYSTEM MOVING ACROSS THE GULF COAST STATES THIS AFTERNOON. THE LEADING EDGE OF THESE SHOWERS AND THUNDERSTORMS WILL MOVE INTO INLAND PARTS OF SOUTHEAST GEORGIA AND SOUTH COASTAL SOUTH CAROLINA THROUGH THE AFTERNOON AND GRADUALLY SPREAD TO COASTAL AREAS DURING THE EVENING. ALSO SCATTERED SHOWERS WILL OCCUR AHEAD OF THIS LEADING EDGE. THE FRONT AND UPPER LEVEL SYSTEM WILL BE SLOW MOVING. THEY ARE NOT EXPECTED TO MOVE OFF THE COAST UNTIL SUNDAY MORNING. THUS A PROLONGED PERIOD OF SHOWERS AND THUNDERSTORMS MAY OCCUR BRINGING HEAVY RAINFALL TO MOST OF THE AREA. AROUND 2 INCHES CAN BE EXPECTED LATE THIS AFTERNOON AND TONIGHT FOR MOST LOCATIONS IN SOUTHEAST GEORGIA AND SOUTH COASTAL SOUTH CAROLINA WITH SOME SPOTS RECEIVING IN EXCESS OF 3 INCHES. THE WARM AND MOIST AIRMASS AHEAD OF THE FRONT WILL KEEP THE ATMOSPHERE UNSTABLE AND THUS ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AS WELL...MAINLY ALONG THE LEADING LINE OF THUNDERSTORMS. THE MAIN THREAT WILL BE DAMAGING STRAIGHTLINE WINDS. HOWEVER...SOME HAIL IS ALSO POSSIBLE AND ANY THAT OCCURS MAY APPROACH THE SIZE OF A DIME. PEOPLE ACROSS SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA SHOULD REMAIN ALERT THROUGH TONIGHT. LISTEN FOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE AND BE PREPARED FOR THE POSSIBILITY OF SEVERE WEATHER WATCHES AND/OR WARNINGS.
Nearby
Severe Thunderstorm Warnings in Georgia, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.